Road Bike, Cycling Forums banner
1 - 14 of 14 Posts

·
Alien Musician
Joined
·
4,537 Posts
Discussion Starter · #1 · (Edited)
So some of you remember in late March when I had this horrific dental abcess where
they put me on antibiotics for a couple of days, that didn't cause the abcess to stop
draining so they put me on clindamycin for something like 22 days, it eventually got
to a point where it calmed down and they could finally perform a root canal so my
tooth wouldn't fall right out of my head.

Starting last thursday I couldn't keep any food down. Not throwing it up, the other
problem - went right thru me. I thought it might have been swine flu but I didn't have
any fever or the like. This went on with stomache pain and ....well, if you've eaten
it's not a whole lot of joy. I lost something like 10 pounds in 4 days. Finally saw
the doc and....

Turns out I have "C. Diff" or "Clotridium Difficile". I'm on day 2 of the treatment (a
different antibiotic) but holy moly, not joyous at all. I finally feel a little like myself
but weird stuff to be certain. I thought "I won't be able to fit into the lounge kit
anymore...."

GADS!

So to the medical peeps, should I notify my dentist that this occurred next time I visit
or no? A little awkward perhaps - there are risks and side effects with everything though....
 

·
waterproof*
Joined
·
41,611 Posts
Oh man... sorry bud you're on a long and unpleasant course. Just be proactive and understand your treatment, the options, and the alternative diagnoses...
 

·
Grey Manrod
Joined
·
9,227 Posts
Creakyknees said:
Oh man... sorry bud you're on a long and unpleasant course. Just be proactive and understand your treatment, the options, and the alternative diagnoses...
Aren't you the same guy who gave us the play-by-play on your bowel movements?
 

·
Registered
Joined
·
11,615 Posts
Clindamycin is a big, bad-boy drug and avoided if possible, because of its potential GI side effects, and although serious, death from one of those side effects ("Pseudomembranous Colitis") is rare.

I had a dentist drill my tooth one hour and the next hour I was bequeathed with a raging case of facial cellulitis. They wanted to hospitalize me, but I opted for going into the ER three times a day for I.V. infusions of Clindamycin and Flagyl (to boot they shoved a rubber drain tube up into my cheek from the inside through an incision...with no local anaesthetic...I cried crocodile tears but in the ER they gave me big yummy drugs). My guts weren't functioning normally for about 8 weeks after the Clindamycin.

Just a consideration, pseudomembranous colitis can occur even some time after the medication has been stopped, so alert your doc to any continued/worsening GI problems. Sounds like you and your docs are on top of it so I wouldn't worry, but be prepared to have your innards feel a bit off for a while.

I'm REALLY sorry for the c-diff...that ain't no fun at all!

Here's a little linky:http://www.medicinenet.com/clindamycin-oral/article.htm
 

·
What the Hell is going on
Joined
·
5,138 Posts
Great Googalie Moogalie.
I still haven't seen a dentist yet.
 

·
had it in the ear before
Joined
·
13,965 Posts
swine flu!
 

·
Alien Musician
Joined
·
4,537 Posts
Discussion Starter · #9 ·
Yipes!

OldEndicottHiway said:
Clindamycin is a big, bad-boy drug and avoided if possible, because of its potential GI side effects, and although serious, death from one of those side effects ("Pseudomembranous Colitis") is rare.

I had a dentist drill my tooth one hour and the next hour I was bequeathed with a raging case of facial cellulitis. They wanted to hospitalize me, but I opted for going into the ER three times a day for I.V. infusions of Clindamycin and Flagyl (to boot they shoved a rubber drain tube up into my cheek from the inside through an incision...with no local anaesthetic...I cried crocodile tears but in the ER they gave me big yummy drugs). My guts weren't functioning normally for about 8 weeks after the Clindamycin.

Just a consideration, pseudomembranous colitis can occur even some time after the medication has been stopped, so alert your doc to any continued/worsening GI problems. Sounds like you and your docs are on top of it so I wouldn't worry, but be prepared to have your innards feel a bit off for a while.

I'm REALLY sorry for the c-diff...that ain't no fun at all!

Here's a little linky:http://www.medicinenet.com/clindamycin-oral/article.htm

Holy moly. My dentist was kind of reluctant but didn't have any other ideas.
Apparently the abcess was one of the worst they'd seen in recent years (and
it was under an existing crown so, go figure...).

Well, this is day three of the Flagyl and I feel significantly better and it's been
about four to five weeks since I was on the Clindamycin.

Eight weeks, wow. Powerful stuff.

Here's the funny thing: the week or so before this hit I bought some new clothes
and a belt for work. Had to drill an extra hole in the belt because while I may have
lost 10 pounds or so, I lost more than an inch (which to me is cooler anyway).

Okay, time to get ready for work. Just crazy.....
 

·
Registered
Joined
·
11,615 Posts
aliensporebomb said:
Holy moly. My dentist was kind of reluctant but didn't have any other ideas.
Apparently the abcess was one of the worst they'd seen in recent years (and
it was under an existing crown so, go figure...).

...

Yeah the risk of really bad complications from Clindamycin is miniscule compared to not getting the infection under control.

Sounds like yer in good hands.

Oh and enjoy the weight loss. :)
 

·
Alien Musician
Joined
·
4,537 Posts
Discussion Starter · #11 ·
!

Brick Tamland said:
And ASB - what is this condition you speak of? A virus? A semi-permanent sort of thing?
Sure hope it's not permanent in any way - OEH seems to have a good handle on it.

I already feel MUCH better but now I'm a little paranoid about it.

So, yeah, counting the days until I'm off antibiotics again....
 

·
Alien Musician
Joined
·
4,537 Posts
Discussion Starter · #13 ·
Latest update: c. diff toxin ab is not present. They want to do my labs again in 2-3 weeks
and stay on the flagyl.

Seems slow to recover, am easily tired but feeling much more like myself again.

I must have had some other bug but it didn't give me a fever, it just
sort of made everything go thru me at a hundred miles an hour.

Weird.
 

·
Hermia commutes
Joined
·
1,496 Posts
my friend took about 8 months to kick it. But she got it after giving birth (dang dirty hospitals) and didn't want to quit breast feeding so was not on the strongest drugs. She was on baby-safe ones and drinking tons of probiotics. She was about to give up and quit nursing so she could take the strong stuff when it finally left for good.
 
1 - 14 of 14 Posts
Top